Rapid Remission of a Second Primary Kaposi’s Sarcoma With Thalidomide Treatment in a Patient Receiving Adjuvant Chemotherapy for Colon Cancer

Jyh-Ming Chow, Kuei-Fang Chou, Wei-Yu Chen, En-Kwang Lin, Yi Fang Chang, Ying Wen Su

Research output: Contribution to journalArticle

Abstract

Kaposi’s sarcoma is a human herpes virus 8 associated-angioproliferative disorder, which is commonly associated with immunocompromised conditions such as those which arise in renal transplant recipients, or in acquired immune-deficiency syndrome (AIDS) cases. It is less well described, however, in patients with solid tumors undergoing adjuvant chemotherapy after surgery. We report the case of an HIV-negative heterosexual Taiwanese man who developed a second primary Kaposi’s sarcoma 5 months after the start of adjuvant chemotherapy for stage III colon cancer. Thalidomide treatment was started after the patient completed 6 months of adjuvant chemotherapy, and the Kaposi’s sarcoma regressed within 2 months. The case reported here suggests that pre-existing HHV-8 infection and adjuvant chemotherapy may predispose these patients to a second malignancy with Kaposi’s sarcoma. Restoration of immune function through cessation of chemotherapy and thalidomide administration may accelerate the regression of the disease, thereby avoiding the need for radiotherapy or anthracycline-based chemotherapy.
Original languageEnglish
Pages (from-to)466-470
JournalJournal of Medical Cases
Volume4
Publication statusPublished - 2013

Fingerprint

Thalidomide
Kaposi's Sarcoma
Adjuvant Chemotherapy
Colonic Neoplasms
Drug Therapy
Human Herpesvirus 8
Second Primary Neoplasms
Anthracyclines
Heterosexuality
Therapeutics
Acquired Immunodeficiency Syndrome
Radiotherapy
HIV
Viruses
Kidney
Infection
Neoplasms

Keywords

  • Kaposi’s sarcoma
  • Colon cancer
  • Thalidomide

Cite this

Rapid Remission of a Second Primary Kaposi’s Sarcoma With Thalidomide Treatment in a Patient Receiving Adjuvant Chemotherapy for Colon Cancer. / Chow, Jyh-Ming; Chou, Kuei-Fang; Chen, Wei-Yu; Lin, En-Kwang; Chang, Yi Fang; Su, Ying Wen.

In: Journal of Medical Cases, Vol. 4, 2013, p. 466-470.

Research output: Contribution to journalArticle

@article{c7237a7362b846a18b91c34477b24112,
title = "Rapid Remission of a Second Primary Kaposi’s Sarcoma With Thalidomide Treatment in a Patient Receiving Adjuvant Chemotherapy for Colon Cancer",
abstract = "Kaposi’s sarcoma is a human herpes virus 8 associated-angioproliferative disorder, which is commonly associated with immunocompromised conditions such as those which arise in renal transplant recipients, or in acquired immune-deficiency syndrome (AIDS) cases. It is less well described, however, in patients with solid tumors undergoing adjuvant chemotherapy after surgery. We report the case of an HIV-negative heterosexual Taiwanese man who developed a second primary Kaposi’s sarcoma 5 months after the start of adjuvant chemotherapy for stage III colon cancer. Thalidomide treatment was started after the patient completed 6 months of adjuvant chemotherapy, and the Kaposi’s sarcoma regressed within 2 months. The case reported here suggests that pre-existing HHV-8 infection and adjuvant chemotherapy may predispose these patients to a second malignancy with Kaposi’s sarcoma. Restoration of immune function through cessation of chemotherapy and thalidomide administration may accelerate the regression of the disease, thereby avoiding the need for radiotherapy or anthracycline-based chemotherapy.",
keywords = "Kaposi’s sarcoma, Colon cancer, Thalidomide",
author = "Jyh-Ming Chow and Kuei-Fang Chou and Wei-Yu Chen and En-Kwang Lin and Chang, {Yi Fang} and Su, {Ying Wen}",
year = "2013",
language = "English",
volume = "4",
pages = "466--470",
journal = "Journal of Medical Cases",

}

TY - JOUR

T1 - Rapid Remission of a Second Primary Kaposi’s Sarcoma With Thalidomide Treatment in a Patient Receiving Adjuvant Chemotherapy for Colon Cancer

AU - Chow, Jyh-Ming

AU - Chou, Kuei-Fang

AU - Chen, Wei-Yu

AU - Lin, En-Kwang

AU - Chang, Yi Fang

AU - Su, Ying Wen

PY - 2013

Y1 - 2013

N2 - Kaposi’s sarcoma is a human herpes virus 8 associated-angioproliferative disorder, which is commonly associated with immunocompromised conditions such as those which arise in renal transplant recipients, or in acquired immune-deficiency syndrome (AIDS) cases. It is less well described, however, in patients with solid tumors undergoing adjuvant chemotherapy after surgery. We report the case of an HIV-negative heterosexual Taiwanese man who developed a second primary Kaposi’s sarcoma 5 months after the start of adjuvant chemotherapy for stage III colon cancer. Thalidomide treatment was started after the patient completed 6 months of adjuvant chemotherapy, and the Kaposi’s sarcoma regressed within 2 months. The case reported here suggests that pre-existing HHV-8 infection and adjuvant chemotherapy may predispose these patients to a second malignancy with Kaposi’s sarcoma. Restoration of immune function through cessation of chemotherapy and thalidomide administration may accelerate the regression of the disease, thereby avoiding the need for radiotherapy or anthracycline-based chemotherapy.

AB - Kaposi’s sarcoma is a human herpes virus 8 associated-angioproliferative disorder, which is commonly associated with immunocompromised conditions such as those which arise in renal transplant recipients, or in acquired immune-deficiency syndrome (AIDS) cases. It is less well described, however, in patients with solid tumors undergoing adjuvant chemotherapy after surgery. We report the case of an HIV-negative heterosexual Taiwanese man who developed a second primary Kaposi’s sarcoma 5 months after the start of adjuvant chemotherapy for stage III colon cancer. Thalidomide treatment was started after the patient completed 6 months of adjuvant chemotherapy, and the Kaposi’s sarcoma regressed within 2 months. The case reported here suggests that pre-existing HHV-8 infection and adjuvant chemotherapy may predispose these patients to a second malignancy with Kaposi’s sarcoma. Restoration of immune function through cessation of chemotherapy and thalidomide administration may accelerate the regression of the disease, thereby avoiding the need for radiotherapy or anthracycline-based chemotherapy.

KW - Kaposi’s sarcoma

KW - Colon cancer

KW - Thalidomide

UR - http://www.journalmc.org/index.php/JMC/article/view/1199/732

M3 - Article

VL - 4

SP - 466

EP - 470

JO - Journal of Medical Cases

JF - Journal of Medical Cases

ER -